Ohio, 2011

Damaging Winds in Ohio, August 25, 2011

August 25, 2011 · NWS PBZ · 3 events in 1 county or zone

Scattered severe thunderstorms moved across eastern Ohio and western Pennsylvania in the early morning as a cold front crossed the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms moved across eastern Ohio and western Pennsylvania in the early morning as a cold front crossed the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 24, 11:53 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 24, 11:53 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 AM EDT THU AUG 25 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL THEN BRING DRY AND SEASONABLE
CONDITIONS FRIDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TODAY/...
THUNDERSTORMS THAT FORMED OVER OHIO AND THE GREAT LAKES IN
ADVANCE OF COLD FRONT ASSOCIATED WITH LOW PRESSURE CROSSING NORTH
OF THE GREAT LAKES WILL CROSS THE UPPER OHIO REGION IN THE
PREDAWN HOURS. SOME WEAKENING HAS OCCURRED AND SHOULD CONTINUE GIVEN
THE STABILIZED BOUNDARY LAYER...BUT STRONG WIND FIELD REQUIRES
CONTINUED VIGILANCE OF SEVERE POTENTIAL...THUS SEVERE THUNDERSTORM
WATCH WAS ISSUED FOR THE NORTHERN TWO THIRDS OF THE PBZ CWA.

BY DAYBREAK...THREAT WILL HAVE DIMINISHED BUT SHOWERS/STORMS WILL
MOVE ACROSS THE UPPER OHIO VALLEY AS THE COLD FRONT AND UPPER TROF
CONTINUE TO PROGRESS SOUTHEASTWARD.

TEMPERATURES WERE FORECAST USING PERSISTENCE AND TWEAKED ND5 AND
SREF GUIDANCE.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SURFACE HIGH PRESSURE WILL BUILD UNDER NORTWEST TO WESTERLY FLOW
ALOFT IN THE WAKE OF TODAYS FRONTAL PASSAGE. MEANWHILE...HURRICANE
IRENE IS PROGGED TO CONTINUE NORTHWARD OFF THE EAST COAST WITH
LITTLE AFFECT ON UPPER OHIO VALLEY WEATHER EXCEPT FOR BREEZY
CONDITIONS AND THE SLIGHT CHANCE FOR SOME RAIN OVER THE RIDGE ZONES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE IS EXPECTED TO BUILD INTO THE UPPER OHIO
VALLEY WITH DRIER, COOLER AIR SUNDAY NIGHT AND MONDAY. ANOTHER
UPPER TROUGH IS FORECAST TO DROP SOUTHEAST ACROSS THE GREAT LAKES
LATE MONDAY AND TUESDAY...WITH A WEAK SURFACE LOW TRACKING TO THE
SOUTH OF THE OHIO VALLEY. THIS SYSTEM SHOULD BRING A SMALL CHANCE
OF SHOWERS AND THUNDERSTORMS MAINLY TO THE SOUTHERN PART OF THE
FORECAST AREA TUESDAY INTO WEDNESDAY.

TEMPERATURES ARE FORECAST TO BE AROUND 5 DEGREES BELOW NORMAL
MONDAY...MODERATING TO NEAR NORMAL FOR THE REMAINDER OF THE EXTENDED
PERIOD.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
EXPECT BAND OF PREFRONTAL MVFR SHOWERS AND SCATTERED
THUNDERSTORMS TO MOVE SOUTHEASTWARD AT 35 KTS THROUGH THE UPPER
OHIO VALLEY DURING THE PREDAWN HRS THIS MRNG. THUNDERSTORMS STILL
HAVE SEVERE POTENTIAL PER WIND GUSTS. BRIEF IFR ALSO POSSIBLE.
TIMING WAS BASED ON RECENT RADAR DATA AND HRRR MODEL SIMULATED
RADAR OUTPUT.

BY 12Z, EXPECT MAINLY MVFR SHOWERS ALTHOUGH ISOLATED THUNDERSTORMS
WILL BE POSSIBLE UNTIL THE TIME OF COLD FRONTAL PASSAGE 16Z-19Z, AS
DRYING BEGINS.

OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
PATCHY MVFR FOG POSSIBLE EARLY FRIDAY...OTHERWISE VFR CONDITIONS
SHOULD PREVAIL FRIDAY AND SATURDAY UNDER LOW AMPLITUDE RIDGING.
LATEST MODEL RUNS/HURRICANE CENTER GUIDANCE INDICATE TRACK OF IRENE
WILL HAVE LITTLE IF ANY IMPACT ON OHIO VALLEY TAF SITES SUNDAY.
SURFACE HIGH SHOULD BRING VFR WEATHER FOR MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 24, 11:44 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1244 AM EDT THU AUG 25 2011

OHZ039>041-048>050-PAZ007>009-013>015-020>022-029-073-WVZ001-002-
260445-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-
1244 AM EDT THU AUG 25 2011

...SEVERE THUNDERSTORM WATCH 806 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ057>059-068-069-PAZ031-075-WVZ003-004-012-021-022-260445-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-FAYETTE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
1244 AM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVERNIGHT. THE PRIMARY
THREAT WILL BE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ016-023-074-260445-
JEFFERSON PA-INDIANA-WESTMORELAND RIDGES-
1244 AM EDT THU AUG 25 2011

...SEVERE THUNDERSTORM WATCH 806 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ076-WVZ023-041-260445-
GARRETT-FAYETTE RIDGES-PRESTON-TUCKER-
1244 AM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 1:06 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 AM EDT THU AUG 25 2011

OHZ039-048-057-058-068-250700-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
206 AM EDT THU AUG 25 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON...GUERNSEY...MUSKINGUM...NOBLE AND TUSCARAWAS...

AT 200 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED STRONG THUNDERSTORMS 17 MILES WEST OF DILLON STATE
PARK...MOVING EAST AT 45 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE POSSIBLE WITH THE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  EAST FULTONHAM...     DILLON STATE PARK...  CANNELVILLE...
  ZANESVILLE...         DRAKE...              PHILO...
  DUNCAN FALLS...       RURALDALE...
  BLUE ROCK STATE PARK...                     BRIDGEVILLE...
  ADAMSVILLE...         CONESVILLE...

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
THURSDAY MORNING FOR PORTIONS OF EAST CENTRAL OHIO.

&&

LAT...LON 3996 8220 4013 8219 4035 8134 3964 8147
      3966 8165 3975 8165 3976 8207 3981 8209
      3982 8218 3990 8217 3991 8223 3995 8224

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
August 25, 1:10 AM EST
Where
Columbiana County, 0.52 mi W of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.900, -80.860

Law enforcement reported large trees down.

Thunderstorm Wind, Columbiana

When
August 25, 1:15 AM EST
Where
Columbiana County, 0.87 mi NW of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.890, -80.690

Law enforcement reported large trees down.

Thunderstorm Wind, Columbiana

When
August 25, 1:20 AM EST
Where
Columbiana County, 0.52 mi W of East Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.830, -80.540

Law enforcement reported large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334961, 334962, 334963.